FDA announces revisions to three ED drug labels

November 1, 2007

The FDA has approved labeling changes for erectile dysfunction drugs in the class that includes tadalafil (Cialis), vardenafil (Levitra), and sildenafil citrate (Viagra), to display more prominently the potential risk of sudden hearing loss and to guide consumers on what to do if they experience sudden problems with their hearing.

The FDA has approved labeling changes for erectile dysfunction drugs in the class that includes tadalafil (Cialis), vardenafil (Levitra), and sildenafil citrate (Viagra), to display more prominently the potential risk of sudden hearing loss and to guide consumers on what to do if they experience sudden problems with their hearing.

The FDA asked manufacturers of phosphodiesterase type-5 inhibitors to revise product labeling after a small number of patients taking the drugs reported sudden hearing loss, sometimes accompanied by ringing in the ears and dizziness.

“Because some level of hearing loss is usually associated with the aging process, patients on these drugs may not think to talk to their doctor about it,” said Janet Woodcock, MD, of the FDA’s Center for Drug Evaluation and Research.

Patients who are taking any of the three drugs and experience sudden hearing loss are being instructed to immediately stop taking the drug and seek prompt medical attention. Although no causal relationship has been demonstrated, the strong relationship between the use of these drugs and sudden hearing loss in these cases warrants revisions to the product labeling for this drug class, the FDA said.